Alert archive / California / Tornado Warnings in 2008

Tornado Warning 1, NWS Los Angeles, CA

January 24, 2008Santa Barbara County, California

NWS Los Angeles, CA issued this tornado warning at Jan 24, 2008, 1:37 AM PST for Santa Barbara County, California. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 24, 2008, 1:37 AM PST (09:37 UTC)
Expired
Jan 24, 2008, 2:00 AM PST
In force
23 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000
WFUS56 KLOX 240939
TORLOX
CAC083-241000-
/O.NEW.KLOX.TO.W.0001.080124T0937Z-080124T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OXNARD CA
137 AM PST THU JAN 24 2008

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA...THIS
  INCLUDES THE CITIES OF REFUGIO AND WESTERN GOLETA...

* UNTIL 200 AM PST

* AT 133 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO JUST SOUTH
  OF REFUGIO STATE BEACH...MOVING NORTH NORTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  REFUGIO AND WESTERN GOLETA BY 150 AM PST...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3441 11991 3441 11996 3445 12002 3445 12011
      3447 12015 3461 12012 3470 11989 3444 11966
      3440 11982 3439 11984
TIME...MOT...LOC 0937Z 227DEG 13KT 3447 11999

$$

KAPLAN/BRUNO
1 follow-up statement
000 
WWUS56 KLOX 241005
SVSLOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
200 AM PST THU JAN 24 2008

CAC083-241010-
/O.EXP.KLOX.TO.W.0001.000000T0000Z-080124T1000Z/
SANTA BARBARA CA-
200 AM PST THU JAN 24 2008

...THE TORNADO WARNING FOR SOUTHERN SANTA BARBARA COUNTY HAS
EXPIRED AT 200 AM PST...

LATEST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE CELL 
THAT PRODUCED THE TORNADO NEAR REFUGIO STATE BEACH HAS WEAKENED 
DRAMATICALLY.

LAT...LON 3441 11991 3441 11996 3445 12002 3445 12011
      3447 12015 3461 12012 3470 11989 3444 11966
      3440 11982 3439 11984
TIME...MOT...LOC 1000Z 227DEG 13KT 3453 11992

$$

KAPLAN/BRUNO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this tornado warning went out at Jan 23, 10:05 PM PST, 3 hours 32 minutes earlier.

Area forecast discussion, Jan 23, 10:05 PM PST, 3 hours 32 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1005 PM PST WED JAN 23 2008

UPDATE FOR AVIATION DISCUSSION

.SHORT TERM (TODAY-SAT)...

UPPER DID NOT MOVE SOUTHWARD AND INSTEAD REMAINED NEARLY STATIONARY
AND PIVOTED A LARGE STRONG BAND OF SHOWERS THROUGH THE AREA TODAY.
THE BAND HAS NOW PIVOTED TO THE NORTH AND EAST AND ONLY L.A. COUNTY
HAS WIDESPREAD SHOWERS THESE WILL TAPER OFF TOWARDS MIDNIGHT. IN THE
WAKE OF THE BAND OF RAIN THERE WILL BE SCATTERED INSTABILITY SHOWERS
AND A SLIGHT CHANCE OF THUNDERSTORMS IN THE COLD AIR BEHIND THE
TROF...ALTHOUGH WITH THE UPPER LOW AND COLD POOL HANGING MORE TO THE
NORTH THE BEST CHC OF THUNDER WILL BE IN SLO AND SBA COUNTIES.

THE SNOW LEVEL HAS FALLEN TO 3000 FEET AND HAS BROUGHT SNOW TO THE
FOOTHILLS OF THE ANTELOPE VALLEY ABOUT 2 TO 4 INCHES OF SNOW WILL
FALL THERE AND A SNOW ADVISORY IN PLACE UNTIL 300 AM.

THE 00Z MDLS CONTINUE TO SHOW RAIN AND LOTS OF IT. THERE WILL BE A
BRIEF LET UP THURSDAY. THERE WILL STILL BE SCATTERED SHOWERS BUT
THERE WILL NOT BE MUCH IN THE WAY OF QPF. THE MDLS DIFFER SOME
FRIDAY WITH THE UPPER LOW ABOUT THE SAME BUT THE GFS HAS A MUCH
WETTER SW FLOW INTO ALL OF SO CAL. THE WRF ONLY BRINGS SCATTERED
SHOWERS. AND THEN AN INTERESTING THING HAPPENS FRIDAY NIGHT...BOTH
MDLS PULL THE UPPER LOW WESTWARD WHICH TEMPORALLY DRIES THINGS OUT.
BUT THIS ALLOWS A SUBTROPICAL PLUME OF MOISTURE TO GET LIFTED INTO
THE AREA AND SOAK THE AREA SATURDAY THROUGH SUNDAY. THIS IS A VERY
INTERESTING SOLUTION AND WILL HAVE TO WATCHED CLOSELY. IT IS NOT A
SLAM DUNK AND THE MDLS HAVE CERTAINLY NOT PREFORMED VERY WELL SO
FAR.

...FROM PREVIOUS DISCUSSION...

WET PATTERN FOR SO CAL THROUGH SUNDAY, THOUGH TIMING THE INDIVIDUAL
BANDS OF PRECIP WILL BE DIFFICULT TO NEARLY IMPOSSIBLE AS CUTOFF
LOWS MEANDER OFF THE CENTRAL CALIFORNIA COAST. MODELS DONT
TYPICALLY HANDLE THESE SITUATIONS TOO WELL AND SINCE JUST SLIGHT
ERRORS IN PLACEMENT OF THE LOWS WILL RESULT IN LARGE VARIANCES IN
PRECIP CONFIDENCE IN THE DETAILS OF THE FORECAST WILL REMAIN LOW.

CURRENT SYSTEM HAS BEEN BRINGING MODERATE TO HEAVY RAIN FROM THE
WESTERN HALF OF VENTURA COUNTY THROUGH SBA AND SLO COUNTIES AS THE
MAIN RAIN BAND HAS STALLED. MEANWHILE VERY LITTLE RAIN HAS FALLEN SO
FAR IN LA COUNTY. THIS WILL CHANGE LATER THIS AFTERNOON AND EVENING
AS THE UPPER LOW CENTER MOVES INLAND IN RESPONSE TO YET ANOTHER LOW
DROPPING INTO THE TROF TNT AND THU. RAIN SHOULD TAPER OFF LATER
TONIGHT WITH JUST SCATTERED SHOWERS THROUGH MUCH OF THU. SNOW LEVELS
HAVE DROPPED TO UNDER 4000 FEET IN SBA COUNTY AND A SIMILAR DECREASE
IS EXPECTED IN VENTURA AND LA COUNTIES OVERNIGHT AS THE COLDER AIR
ARRIVES. SEVERAL INCHES OF SNOW ARE EXPECTED IN THE MOUNTAINS
THROUGH TONIGHT.

MODELS SHOWS ANOTHER IMPULSE ROTATING THROUGH LATE THU AND THU NIGHT
WITH GENERALLY LOWER PRECIP AMOUNTS THAN THE CURRENT SYSTEM.
HOWEVER, THERE WILL BE SOME GOOD INSTABILITY WITH IT AND ANY
THUNDERSTORMS THAT DO DEVELOP COULD DROP SOME BRIEF HEAVY RAIN,
PARTICULARLY FROM SBA AND VTU COUNTIES. OROGRAPHICS WILL ALSO HELP
BOOST RAINFALL AMOUNTS ALONG SOUTH FACING SLOPES. HOWEVER, PWS ARE
PRETTY LOW, GENERALLY BETWEEN .50 AND .75 IN AND MODELS KEEP MOST OF
THE MOISTURE BELOW 10000 FT. ALTHOUGH WIDESPREAD FLOODING IS NOT
EXPECTED WITH THIS SECOND SYSTEM, WELL HAVE TO EVALUATE THE
POTENTIAL FOR BURN AREA FLASH FLOODING DUE TO THE CONVECTIVE
POTENTIAL AND OROGRAPHIC EFFECTS. SNOW LEVELS WILL REMAIN BETWEEN
3500 AND 4000 FT. PRECIP SHOULD START TO TAPER OFF LATE THU NIGHT.

THINGS GET REALLY TRICKY FRI AND SAT AS THE NEXT UPPER LOW DROPS
INTO THE TROF. THE NAM AND GFS HAVE BEEN TRENDING FURTHER WEST WITH
THIS ONE, KEEPING THE BULK OF THE PRECIP WELL OFFSHORE UNTIL LATE
SAT AFTERNOON OR SAT NT. THE ECMWF IS CONSIDERABLY CLOSER TO THE
COAST AND WETTER, ESPECIALLY ON SAT. PRETTY MUCH IMPOSSIBLE TO SAY
AT THIS POINT WHICH OF THESE POLAR OPPOSITE SOLUTIONS IS CLOSER TO
REALITY. BUR REGARDLESS OF THAT, OCCASIONAL SHOWERS ARE EXPECTED FRI
AND SAT (MORE SO ON SAT) ASSOCIATED WITH GOOD WARM ADVECTION OUT
AHEAD OF THE LOW AND PERSISTENT SOUTHERLY FLOW HELPING THE
OROGRAPHIC EFFECTS. WITH THICKNESSES CLIMBING TO 552 SAT MORNING
LOOK FOR SNOW LEVELS TO RISE DRAMATICALLY FRIDAY THROUGH SATURDAY.

.LONG TERM (SAT NIGHT-WED)...WITH A MAJORITY OF THE MODEL RUNS
SLOWING THE ARRIVAL OF THE WEEKEND STORM, PRECIP CHANCES NOW LOOK
BETTER FOR SAT NIGHT AND SUN THAN THEY DID EARLIER. SNOW LEVELS WILL
BE DROPPING DRAMATICALLY AS THE COLD AIR FINALLY ARRIVES AND
SIGNIFICANT ACCUMULATIONS ARE POSSIBLE IN THE MOUNTAINS. RAIN MAY BE
HEAVY ENOUGH TO CREATE SOME HYDRO PROBLEMS, ESPECIALLY FOR THE BURN
AREAS.

A DRYING TREND IS EXPECTED MON THROUGH WED, THOUGH THE CENTRAL COAST
MAY STILL BE AT RISK FOR SOME LIGHT SHOWERS MONDAY AND WED AS A
COUPLE WEAK IMPULSES MOVE THROUGH IN NORTHWEST FLOW.

&&

.AVIATION...24/0550Z...MVFR TO VFR CIGS BEHIND EXITING WEATHER
SYSTEM WILL PREVAIL OVER THE REGION TONIGHT ALONG WITH ADDITIONAL
SCATTERED SHOWERS AND A SLIGHT CHANCE OF A THUNDERSTORM. ANOTHER
WEATHER SYSTEM WILL MOVE INTO THE REGION ON THU. THIS WILL KEEP
MAINLY MVFR CIGS/VSBYS AT THE AIRFIELDS THRU THE DAY THU ALONG WITH
INCREASING SHOWERS AS THE DAY PROGRESSES. WINDS WILL SWITCH BACK
AROUND TO E TO S...WITH THE SE WINDS AFFECTING KLAX THRU THE DAY THU.

FOR KLAX...VFR TO MVFR CIGS WILL PERSIST THRU TONIGHT THEN BE MAINLY
MVFR FOR MUCH OF THE DAY THU AS THE NEXT WEATHER SYSTEM MOVES IN
WITH ADDITIONAL SHOWERS. W WINDS NEAR 12 KT WILL PREVAIL THIS
EVENING THEN WINDS WILL SWITCH BACK TO E BY 12Z WITH WIND SPEEDS AT
OR ABOVE 10 KT FOR THE MOST PART AFTER 16Z.

FOR KBUR...MAINLY MVFR CONDITIONS ARE EXPECTED THRU THU...WITH VFR
CONDITIONS AT TIMES THRU TONIGHT. NUMEROUS SHOWERS ARE EXPECTED BY
THU AFTERNOON AS WELL. SE WINDS TO 12 KT WILL DEVELOP AFTER 18Z.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING (SEE LAXWSWLOX).
FLOOD WATCH (SEE LAXFFALOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...WOFFORD/ASR
AVIATION...SIRARD

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 23, 9:25 PM PST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
925 PM PST WED JAN 23 2008

CAZ034>041-044>047-051>054-059-087-088-241400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
925 PM PST WED JAN 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TONIGHT

THE LARGE PACIFIC STORM WHICH HAS AFFECTED THE AREA FOR THE PAST FEW
DAYS HAS BEGUN TO EXIT THE REGION. SNOW WILL CONTINUE IN LOS ANGELES
COUNTY MOUNTAINS AND ANTELOPE VALLEY...AND MOVE OUT OF THE AREA BY
MORNING. LOCALLY HEAVY SNOW IN THE MOUNTAINS AS WELL AS NEAR ZERO
VISIBILITIES IN SNOW AND BLOWING SNOW WILL MAKE MOUNTAIN TRAVEL
TREACHEROUS THROUGH THE NIGHT. THERE IS ALSO A SLIGHT CHANCE OF
THUNDERSTORMS WHICH WILL PRODUCE VERY HAZARDOUS LIGHTNING.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SNOW ADVISORY..............SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

PERIODS OF RAIN WILL AFFECT THE AREA THROUGH SUNDAY. THERE IS THE
POTENTIAL FOR VERY HEAVY RAIN...HEAVY SNOW...AND A SLIGHT CHANCE OF
THUNDERSTORMS FRIDAY THROUGH SATURDAY. THESE CONDITIONS WILL MAKE
TRAVEL HAZARDOUS...AS WELL AS OUTDOOR ACTIVITIES. A THREAT OF FLASH
FLOODING WILL CREATE A HAZARDOUS ENVIRONMENT IN AND AROUND THE
RECENT BURN AREAS.

SHOWER ACTIVITY WILL CONTINUE SUNDAY AND MONDAY AND WILL CREATE
LOCAL HAZARDS ESPECIALLY IN THE MOUNTAINS WHERE SNOW LEVELS WILL BE
LOW.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEIER/ASR

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 4:46 PM PSTFlash Flood WarningLOXLos Angeles3 hr
Jan 23, 5:22 PM PSTSpecial Marine WarningLOX23 min
Jan 23, 5:37 PM PSTSevere Thunderstorm WarningLOXLos Angeles23 min
Jan 23, 7:22 PM PSTFlash Flood WarningLOXLos Angeles53 min
Jan 23, 9:11 PM PSTSnow AdvisoryLOX6 hr
Jan 24, 6:14 AM PSTFlash Flood WatchLOXLos Angeles36 hr
Jan 24, 9:15 AM PSTSnow AdvisoryLOXSanta Barbara13 hr

Nearby

Tornado Warnings in California, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.